Background: A wide range of diseases or reactions can cause pustular eruptions of the skin. In this spectrum there seems to be a subgroup with characteristic clinical features and a typical course which is mostly caused by drugs for which the term acute generalized exanthematous pustulosis (AGEP) has been established.
Objective: To describe the clinical features of AGEP.
Methods: The authors' experience from a multinational epidemiological study on severe cutaneous adverse reactions and a comprehensive review of the literature were used to provide an overview of the disease and it's possible causes. An algorithm for validating cases which was established for this study is also presented.
Results: AGEP typically presents with at least dozens of non follicular sterile pustules occurring on a diffuse, edematous erythema predominantly in the folds and/or on the face. Fever and elevated blood neutrophils are common. Histopathology typically shows spongiform subcorneal and/or intraepidermal pustules, a marked edema of the papillary dermis, and eventually vasculitis, eosinophils and/or focal necrosis of keratinocytes. Onset is acute, most often following drug intake, but viral infections can also trigger the disease. Pustules resolve spontaneously in less than 15 days.
Conclusion: The diagnosis AGEP should be considered in cases of acute pustular rashes and detection of the causative drug should be strived for. Knowledge of the clinical features and usual course of this disease can often prevent unnecessary therapeutical measures.